CSN Login
Members Online: 9

Headaches a year after chemo?

Teriaz
Posts: 4
Joined: Oct 2010

I'm new to this site, but I'm hoping to get some info about side effects from chemo.
I finished chemo a year ago, radiation 10 months ago and my PET scan was clean last Fall after surgery and chemo. I started having headaches first thing in the morning a few months ago, but it went away after a couple of weeks. Now I'm having headaches daily - usually in the afternoon/evenings, sometimes in the mornings, or on an off all day. They aren't really bad headaches, mostly just a nagging ache, but still take a toll. I have never gotten headaches other than the occasional sinus headache, so this is kind of concerning. I am not taking Tamoxifen or any other hormone medication. Does anyone know if this is a possible side effect from chemo? I have lymphedema, and chemobrain and very dry eyes at least seem to be some long term side effects from the chemo. I'm planning on talking to my doctor about it, but would love to get some reassurance that maybe someone else has had this happen, too? I started looking at info about metastasis and got very scared.
Thanks!
Teri

mwallace1325's picture
mwallace1325
Posts: 806
Joined: Apr 2009

Other than advice from a well meaning friend, who's also a radiology tech, I'm not much help. I did one day comment to her that after BC headaches become brain mets, joint pain is bone mets, etc. She told me to relax, that brain mets are very unlikely to cause headaches. She said what would probably happen is that family and friends would notice drastic changes in behavior that would send us to the doctor, or we'd break a bone for almost no apparent reason and the xray would show a problem. Please talk to your doctor about it. It certainly could be from chemo and/or radiation. I know I still have chemo brain and my skin still looks very tan from radiation and those ended 10/29/09 and 01/15/10 respectively. We all have the tendency to "what if" and go immediately to "the bad place", which I understand will lessen with time. See your doctor, get whatever tests he/she feels are needed so you can get back out there and live.

marge

Kat11's picture
Kat11
Posts: 1931
Joined: May 2009

I will be a year out from Chemo in November. I am having headaches. I have seen the doctor and they did an MRI. I have not gotton the results yet, but I am guessing if there was anything really bad they would have called me. They have me on Meds for the headaches, but I think the Meds is making it worse.

carkris's picture
carkris
Posts: 4529
Joined: Aug 2009

have you had your vision checked? perhaps its eye strain, do you put drops in your eyes?

Teriaz
Posts: 4
Joined: Oct 2010

I have had my vision checked within the last couple of months when I was having to have the tear ducts cauterized. My vision had actually improved as of last Fall after the chemo - go figure! I only wear a contact lens in one eye now and it's a low powered one. The tear duct surgery has helped since my eyes aren't as dry as they were before.
Marge, thanks for your encouraging words! That made me feel better. My personality hasn't changed noticeably, so hopefully that is a good sign. :) No seizures or anything, either.
I'm glad to hear that someone else who is around the same point of post chemo recovery is also having headaches (well, not glad that you are having headaches, but glad that I'm not alone!) - maybe it does have something to do with the chemo. I'm not on any meds for the headaches - I just take ibuprofen sometimes if it is really bad. I'm sure it's nothing to worry about, but it's still scary. I am not extremely paranoid or anxious about the cancer returning - not nearly as much as I thought I would be - but when there is something like this that happens consistently over an extended period of time, then I start to get nervous. It probably doesn't help that I just had a good friend die from brain cancer two months ago! :(
My husband and I are taking the kids to Disneyland and Legoland next week for Fall break, and I didn't want to spoil the trip by having a doctor's appointment and possibly a scan or a scan scheduled for after we get back. I know my oncologist, and he will order one in a minute once he hears about the headaches. He's very thorough, proactive, cautious that way. I don't want to be worrying about the results the entire time we are on vacation, so I'm going to wait until we get back to consider making an appointment.
It's nice to hear from others that are probably thinking a little more clearly than I am about this! :)
Thanks so much!
Teri

RE's picture
RE
Posts: 4630
Joined: Feb 2004

Hi Teri, although I am sorry you have a need to be here I am glad you found us as this is a great site filled with caring helpful people. I have had migraines for years now, they arrive now and then, strong smells are triggers as well as stress and this may be the same for you (prior to cancer I did not have them). Cancer is stressful and your headaches could simply be a release for you that may lessen with time (just a theory). It is important to see your onco and get the proper tests done to rule out anything more serious then you can sigh with relief and perhaps with the "all clear" the head aches will ease up a bit. I hear you have a vacation planned, how wonderful enjoy your time with your family and when you come back let us know how you are doing.

(¯`•.•´¯) (¯`•.•´¯)
*`•.¸(¯`•.•´¯)¸.•´
¤ º° ¤`•.¸.•´ ¤ °ºRE

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network